Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 107, NWS Birmingham, AL

September 26, 2009Calhoun County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 26, 2009, 1:55 PM CDT for Calhoun County, Alabama. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2009, 1:55 PM CDT (18:55 UTC)
Expired
Sep 26, 2009, 3:13 PM CDT
In force
78 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 114 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1993 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 261855
FFWBMX
ALC015-262200-
/O.NEW.KBMX.FF.W.0107.090926T1855Z-090926T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT SAT SEP 26 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...SAKS...OXFORD...JACKSONVILLE...FORT
  MCCLELLAN...COBB TOWN...ANNISTON...

* UNTIL 500 PM CDT

* AT 141 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH        
  FLOODING FROM A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER THE      
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEAVER AND
  BLUE MOUNTAIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3378 8562 3378 8564 3372 8564 3363 8567
      3358 8579 3359 8599 3360 8600 3361 8602
      3388 8599 3389 8562 3387 8562 3387 8564
      3385 8562

$$
1 follow-up statement
000 
WGUS74 KBMX 262013
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT SAT SEP 26 2009

ALC015-262023-
/O.CAN.KBMX.FF.W.0107.000000T0000Z-090926T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN AL-
313 PM CDT SAT SEP 26 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CALHOUN COUNTY...

THE HEAVY RAINS HAVE ENDED ACROSS THE COUNTY.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3378 8562 3378 8564 3372 8564 3363 8567
      3358 8579 3359 8599 3360 8600 3361 8602
      3388 8599 3389 8562 3387 8562 3387 8564
      3385 8562

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 10:55 AM CDT, 3 hours earlier.

Area forecast discussion, Sep 26, 10:55 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1055 AM CDT SAT SEP 26 2009

.UPDATED...FOR ZONE FORECAST.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS FILLING IN ACROSS THE
NORTHERN SECTIONS AS BOUNDARY SHIFTS EAST.  EXPECT SOUTHERN
SECTIONS TO FILL IN DURING THE AFTERNOON.  WENT AHEAD AND RAISED
POPS ACROSS THE NORTH.  ALSO WHERE THE RAIN HAS ALREADY OCCURRED...
LOWERED HIGH TEMPERATURES FOR THIS AFTERNOON.

&&

.AVIATION...12Z TAF DISCUSSION.

FEEL PRETTY CONFIDENT THAT ALL SITES WILL SEE RAIN TODAY AT SOME
POINT. THUNDERSTORMS WILL ALSO BE A PROBLEM THROUGH OUT THE DAY.
CEILINGS WILL RUN LOW...OR AT LEAST MVFR. IT COULD BRIEFLY DROP
LOWER THAN THAT DURING A HEAVY RAIN STORM.

DRIER CONDITIONS WILL BEGIN AFTER 00Z AS A FRONT BEGINS TO MOVE
THROUGH FROM THE NORTHWEST. TIMING ON WHEN ALL OF THIS WILL CLEAR
WILL DEPEND ON HOW FAST THE FRONT MOVES. FEEL PRETTY CONFIDENT THAT
AT LEAST THE NORTHERN TAF WILL SEE THE RAIN END BETWEEN 00Z AND
03Z.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHWESTERN SECTIONS OF
THE CWA FROM 10 AM UNTIL 7 PM SATURDAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN SECTIONS OF THE CWA
FROM 10 AM SATURDAY UNTIL 1 AM SUNDAY.

&&

KSL
Hazardous weather outlook, Sep 26, 12:45 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT SAT SEP 26 2009

ALZ011>015-017>050-271800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1245 PM CDT SAT SEP 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD HEAVY RAIN IS EXPECTED FROM 10 AM SATURDAY THROUGH 1 AM
SUNDAY AS A STRONG COLD FRONT MOVES ACROSS CENTRAL ALABAMA. RAINFALL
AMOUNTS FROM ONE TO TWO INCHES ARE LIKELY ALONG AND AHEAD OF THE
FRONT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FLASH FLOODING WILL BE
POSSIBLE MAINLY ALONG AND NORTHEAST OF A LINE FROM PICKENSVILLE TO
PHENIX CITY.

THUNDERSTORMS WITH STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE
AREA WIDE TODAY FROM NOON UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY LATER THIS AFTERNOON AND EVENING.

12/SIRMON

In the hours before

Special weather statement, Sep 26, 10:11 AM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 AM CDT SAT SEP 26 2009

ALZ013-261615-
FAYETTE-
1011 AM CDT SAT SEP 26 2009

...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 1115 AM CDT...

AT 1009 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BELK...OR NEAR FAYETTE...MOVING NORTHEAST AT 20
MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELK.
  FAYETTE.
  RICHARD ARTHUR FIELD.
  HUBBERTVILLE.
  GLEN ALLEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Local storm report, Sep 26, 10:35 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 AM CDT SAT SEP 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     FLASH FLOOD      VERNON                  33.76N 88.11W
09/26/2009                   LAMAR              AL   EMERGENCY MNGR

            WATER COVERING SEVERAL ROADWAYS IN DOWNTOWN VERNON.

&&

GGOGGINS
Local storm report, Sep 26, 12:07 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT SAT SEP 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     FLASH FLOOD      PARRISH                 33.73N 87.28W
09/26/2009                   WALKER             AL   EMERGENCY MNGR

            SEVERAL ROADWAYS REPORTED CLOSED IN PARRISH DUE TO FLASH
            FLOODING.

&&

GGOGGINS
Local storm report, Sep 26, 12:08 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1208 PM CDT SAT SEP 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     FLASH FLOOD      CORDOVA                 33.76N 87.19W
09/26/2009                   WALKER             AL   EMERGENCY MNGR

            SEVERAL ROADS REPORTED CLOSED IN CORDOVA DUE TO FLASH
            FLOODING.

&&

GGOGGINS
Special weather statement, Sep 26, 1:16 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SAT SEP 26 2009

ALZ027-028-261900-
CLAY-TALLADEGA-
116 PM CDT SAT SEP 26 2009

...SIGNIFICANT WEATHER ALERT FOR CLAY AND TALLADEGA COUNTIES UNTIL
200 PM CDT...

AT 115 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WINTERBORO...OR 9 MILES NORTHEAST OF SYLACAUGA...
MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 26, 1:31 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT SAT SEP 26 2009

ALZ033-034-261900-
BIBB-PERRY-
131 PM CDT SAT SEP 26 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB AND PERRY COUNTIES UNTIL 200 PM
CDT...

AT 130 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MERTZ...OR 11 MILES SOUTHWEST OF BRENT...MOVING
EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 4:15 AM CDTFlash Flood WatchBMXBarbour, Bibb, Blount, Bullock, Calhoun, Chambers and 24 more16 hr
Sep 26, 6:56 AM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa49 min
Sep 26, 8:33 AM CDTSevere Thunderstorm WarningBMXJefferson21 min
Sep 26, 9:25 AM CDTAreal Flood AdvisoryBMXLamar3 hr
Sep 26, 9:35 AM CDTAreal Flood AdvisoryBMXWalker115 min
Sep 26, 10:05 AM CDTFlash Flood WarningBMXLamar3 hr
Sep 26, 10:17 AM CDTAreal Flood AdvisoryBMXFayette118 min
Sep 26, 11:15 AM CDTFlash Flood WarningBMXWalker3 hr
Sep 26, 12:24 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Sep 26, 12:47 PM CDTAreal Flood AdvisoryBMXShelby118 min
Sep 26, 1:42 PM CDTAreal Flood AdvisoryBMXCalhoun, St. Clair, Talladega2 hr
Sep 26, 2:30 PM CDTAreal Flood AdvisoryBMXClay3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.